Alert archive / Arizona / Severe Thunderstorm Warnings in 2016
Severe Thunderstorm Warning 57, NWS Tucson, AZ
NWS Tucson, AZ issued this severe thunderstorm warning at Oct 8, 2016, 4:10 PM MST for Cochise County, Arizona. It was in force for 50 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Oct 8, 2016, 4:10 PM MST (23:10 UTC)
- Expired
- Oct 8, 2016, 5:00 PM MST
- In force
- 50 min
- Issued by
- NWS Tucson, AZ
- Area
- Storm-based polygon
County Cochise County, AZ
The radar
The Tucson radar (KEMX), 37 km from the middle of the area, began a volume at 23:11 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Tuscon, AZ (KDMA), launched 12:00Z, 11.2 hours before the alert went out and 76 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 84 J/kg
- Mixed-layer CIN
- -434 J/kg
- Mixed-layer LCL
- 2311 m above ground
- 0-6 km bulk shear
- 13 kt
- 0-1 km storm-relative helicity
- 73 m²/s²
- 0-3 km storm-relative helicity
- 94 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.3
The text
As transmitted.
913 WUUS55 KTWC 082310 SVRTWC AZC003-090000- /O.NEW.KTWC.SV.W.0057.161008T2310Z-161009T0000Z/ BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE TUCSON AZ 410 PM MST SAT OCT 8 2016 THE NATIONAL WEATHER SERVICE IN TUCSON HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... WEST CENTRAL COCHISE COUNTY IN SOUTHEASTERN ARIZONA... * UNTIL 500 PM MST * AT 409 PM MST...DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL AND DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED NEAR HUACHUCA CITY...OR 10 MILES NORTH OF SIERRA VISTA...AND MOVING NORTHEAST AT 10 TO 15 MPH. * LOCATIONS IMPACTED INCLUDE... SIERRA VISTA...BENSON...HUACHUCA CITY...FAIRBANK... KARTCHNER CAVERNS STATE PARK...WHETSTONE AND ST. DAVID. PRECAUTIONARY/PREPAREDNESS ACTIONS... SEVERE THUNDERSTORMS PRODUCE DAMAGING WINDS...LARGE HAIL...DEADLY LIGHTNING AND VERY HEAVY RAIN. FOR YOUR PROTECTION...SEEK SHELTER NOW INSIDE A STURDY STRUCTURE AND STAY AWAY FROM WINDOWS. HEAVY RAINS FLOOD ROADS QUICKLY SO DO NOT DRIVE INTO AREAS WHERE WATER COVERS THE ROAD. && LAT...LON 3159 11029 3169 11045 3196 11040 3179 11004 TIME...MOT...LOC 2309Z 217DEG 9KT 3171 11033 $$ MOLLERE
2 follow-up statements
733 WWUS55 KTWC 082343 SVSTWC SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE TUCSON AZ 443 PM MST SAT OCT 8 2016 AZC003-090000- /O.CON.KTWC.SV.W.0057.000000T0000Z-161009T0000Z/ COCHISE- 443 PM MST SAT OCT 8 2016 ...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 500 PM MST FOR WEST CENTRAL COCHISE COUNTY... AT 439 PM MST...DOPPLER RADAR CONTINUED TO INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL AND DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED JUST TO THE NORTH OF WHETSTONE...OR 15 MILES NORTH OF SIERRA VISTA...MOVING NORTHEAST AT 10 MPH. HAIL THE SIZE OF PEAS TO DIMES HAS BEEN OCCURRING WITH THIS STORM. LOCATIONS IMPACTED INCLUDE... SIERRA VISTA...BENSON...HUACHUCA CITY...FAIRBANK...KARTCHNER CAVERNS STATE PARK...WHETSTONE AND ST. DAVID. PRECAUTIONARY/PREPAREDNESS ACTIONS... SEVERE THUNDERSTORMS PRODUCE DAMAGING WINDS...DESTRUCTIVE HAIL...DEADLY LIGHTNING AND VERY HEAVY RAIN. FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR HOME OR BUSINESS. HEAVY RAINS FLOOD ROADS QUICKLY SO DO NOT DRIVE INTO AREAS WHERE WATER COVERS THE ROAD. && LAT...LON 3159 11029 3169 11045 3196 11040 3179 11004 TIME...MOT...LOC 2339Z 217DEG 9KT 3177 11028 $$ MOLLERE
771
WWUS55 KTWC 082358
SVSTWC
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE TUCSON AZ
458 PM MST SAT OCT 8 2016
AZC003-090007-
/O.EXP.KTWC.SV.W.0057.000000T0000Z-161009T0000Z/
COCHISE-
458 PM MST SAT OCT 8 2016
...THE SEVERE THUNDERSTORM WARNING FOR WEST CENTRAL COCHISE COUNTY
WILL EXPIRE AT 500 PM MST...
THE STORM WHICH PROMPTED THE WARNING HAS WEAKENED BELOW SEVERE
LIMITS...AND NO LONGER POSES AN IMMEDIATE THREAT TO LIFE OR PROPERTY.
THEREFORE THE WARNING WILL BE ALLOWED TO EXPIRE.
LAT...LON 3159 11029 3169 11045 3196 11040 3179 11004
TIME...MOT...LOC 2348Z 217DEG 9KT 3177 11028
$$
MOLLEREWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Tucson, AZ wrote its last area forecast discussion before this severe thunderstorm warning went out at Oct 8, 2:30 PM MST, 1 hour 40 minutes earlier.
Area forecast discussion, Oct 8, 2:30 PM MST, 1 hour 40 minutes before
Area Forecast Discussion National Weather Service Tucson AZ 230 PM MST SAT OCT 8 2016 .SYNOPSIS...Expect scattered showers and thunderstorms this afternoon and evening. Some strong thunderstorms producing gusty winds and perhaps resulting in blowing dust may occur. A chance of showers and thunderstorms continues Sunday mainly near the New Mexico border. Dry conditions with above normal daytime temperatures will then prevail Monday through next Friday. && .DISCUSSION...Overall there's a broad long period ridge across western states into the central plains. Our main weather maker today however is a significant weakness in the flow lifting up from the southwest and through southeast and east central Arizona today. Moisture is one factor to consider, and was a little light with 0.82 inches showing on the 12z KTWC sounding. However, we continue to have a relatively brisk low level easterly flow that has pushed dew points into the upper 40s and lower 50s (up 10 to 15 degrees over the past 24 hours). This will add to our available moisture and should have us around .9 this afternoon. We've had plenty of sunshine and are currently approaching our convective temperatures for valley locations (lower 90s for the greater Tucson area). This should help tap into a CAPE currently increasing into the 500-1000 j/kg range, and a modest shear around 20 to 25 kts will help storm structure. All told, we are still expecting scattered thunderstorms this afternoon with isolated severe storms possible. The mid level feature mentioned earlier will lift north of our area late this afternoon and early evening. This, along with sunset robbing our surface heating will mean a quick end for storms this evening, except for far eastern and east central areas closer to the New Mexico border. The mid level impulse will lift into the front range northeast of our area tomorrow, but some residual moisture will help fuel a few storms in eastern areas Sunday afternoon. A drying westerly flow with the ridge strengthening from the south will push our daytime highs back up to around 6-8 degrees above average most of next week. && .AVIATION...Valid through 09/23Z. ISOLD to SCT -TSRA/-SHRA expected from KTUS north and east through the evening hours tonight. MVFR conditions due to restricted vsbys/cigs, and wind gusts of 35-45 kts with the stronger storms. The bulk of -TSRA/-SHRA is expected to end by 09/06Z with clearing overnight. Surface wind outside of any thunderstorm gusts ELY/SELY at 5-15 kts with gusts to 20 kts thru 09/14z. Aft 09/14z, surface wind generally less than 12 kts. Aviation discussion not updated for TAF amendments. && .FIRE WEATHER...There will be a chance of showers and thunderstorms through the evening hours tonight from Tucson eastward. A slight chance of showers and thunderstorms continues on Sunday, mainly near the New Mexico border. Dry conditions are then expected Monday through Friday of next week. 20-foot winds will be east to southeast at 10-15 mph with some gusts to around 20 mph through Sunday morning. Otherwise, 20-foot winds will be terrain driven less than 15 mph. && .TWC WATCHES/WARNINGS/ADVISORIES...None. && Meyer/Zell Visit us on Facebook...Twitter...YouTube...and at weather.gov/Tucson
In the hours before
Special weather statement, Oct 8, 3:33 PM MST, 37 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE TUCSON AZ 333 PM MST SAT OCT 8 2016 AZZ504-514-082300- TUCSON METRO AREA INCLUDING TUCSON/GREEN VALLEY/MARANA/VAIL-SANTA CATALINA AND RINCON MOUNTAINS INCLUDING MOUNT LEMMON/SUMMERHAVEN- 333 PM MST SAT OCT 8 2016 ...SIGNIFICANT WEATHER ADVISORY FOR EAST CENTRAL PIMA COUNTY UNTIL 400 PM MST... AT 332 PM MST...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR FAR SOUTHEAST TUCSON...MOVING NORTH AT 15 MPH. HALF INCH HAIL AND WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH THIS STORM. LOCATIONS IMPACTED INCLUDE... TUCSON...RITA RANCH...DAVIS-MONTHAN AIR FORCE BASE... TUCSON INTERNATIONAL AIRPORT...SAGUARO NATIONAL PARK EAST. THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO STATIONS AND AVAILABLE TELEVISION STATIONS FOR ADDITIONAL INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE. LAT...LON 3209 11073 3207 11094 3226 11102 3227 11061 TIME...MOT...LOC 2232Z 173DEG 13KT 3216 11085 MEYER
Special weather statement, Oct 8, 3:56 PM MST, 14 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE TUCSON AZ 356 PM MST SAT OCT 8 2016 AZZ507-513-082345- DRAGOON/MULE/HUACHUCA AND SANTA RITA MOUNTAINS INCLUDING BISBEE/CANELO HILLS/MADERA CANYON-UPPER SAN PEDRO RIVER VALLEY INCLUDING SIERRA VISTA/BENSON- 356 PM MST SAT OCT 8 2016 ...SIGNIFICANT WEATHER ADVISORY FOR WEST CENTRAL COCHISE COUNTY UNTIL 445 PM MST... AT 355 PM MST...TRAINED WEATHER SPOTTERS REPORTED A STRONG THUNDERSTORM NEAR HUACHUCA CITY...OR 11 MILES NORTH OF SIERRA VISTA THAT WAS PRODUCING NICKEL SIZE HAIL. THIS STORM IS MOVING NORTH AT 10 MPH. NICKEL SIZE HAIL AND WINDS IN EXCESS OF 40 MPH WILL OCCUR WITH THIS STORM. LOCATIONS IMPACTED INCLUDE... SIERRA VISTA...BENSON...HUACHUCA CITY... KARTCHNER CAVERNS STATE PARK AND WHETSTONE. THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO STATIONS AND AVAILABLE TELEVISION STATIONS FOR ADDITIONAL INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE. LAT...LON 3160 11028 3164 11044 3192 11043 3183 11013 TIME...MOT...LOC 2255Z 199DEG 6KT 3171 11036 MOLLERE
The office that day
Everything else NWS Tucson, AZ issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Oct 8, 3:33 PM MST | Special Weather Statement | TWC | 27 min | |
| Oct 8, 3:56 PM MST | Special Weather Statement | TWC | Cochise | 49 min |
| Oct 8, 4:44 PM MST | Special Weather Statement | TWC | Cochise | 31 min |
Nearby
Severe Thunderstorm Warnings in Arizona, 2016Every severe thunderstorm warning in 2016
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.